Wednesday October 1st 2014

Dependence on tramadol

Are you concerned about developing a dependence on tramadol?

Developing physical dependence on tramadol is a normal part of how tramadol works.  But are you worried you might be addicted to tramadol and wonder, “Can I just stop taking tramadol?” In this article, we’ll explore tramadol dependence vs. addiction to tramadol, and the different strategies used to treat both. Your questions about tramadol are welcomed at the end.

What is dependence on tramadol?

Tramadol dependence is a serious problem that occurs after taking tramadol regularly over time. While immediate release tramadol duration of action is only around 6-8 hours, you can start to need to take tramadol to feel “normal” after weeks of use. In other words, while tramadol is less habit-forming than many other opioids, taking tramadol long term or in high doses will cause you to develop a tolerance – the need to take higher doses for the same effects – and dependence. When you’re dependent on a medication you won’t be able to stop taking it abruptly without withdrawal symptoms. So how and why does dependence occur?

Long-term use of tramadol causes changes in brain chemical systems and circuits. In other words, the brain adapts to constant influx of tramadol by self-adjusting and “slowing down” some processes and “speeding up” some others. When you stop taking tramadol, or significantly lower tramadol dosage, the brain, which has become dependent on tramadol and has adapted to its presence, goes into “over drive”. This is why you go through withdrawal.

Tramadol dependence time: How long to be dependent on tramadol?

If you’re given tramadol for short-term pain relief, such as treatment for a minor injury, illness, or medical procedure, you won’t be taking tramadol long enough to develop a dependence. Typically, it takes about 3-4 weeks of continuous use for someone to become tramadol dependent. The longer you take tramadol and the higher the dose, the more likely you are to develop a dependence.

Dependence on tramadol symptoms

Although dependence on tramadol symptoms symptoms may seem frightening, they don’t necessarily indicate an addiction to the pain medication. Your body is simply used to having tramadol in your system. The main symptoms of a tramadol dependence are:

  1. needing larger doses for effective pain relief (tolerance)
  2. experiencing withdrawals when stopping the medication
  3. the physical need to take tramadol every day

Treating physical dependence on tramadol

How can you treat tramadol dependence? A physical dependence on tramadol can be unpleasant if you no longer need to take tramadol or don’t have a prescription for tramadol and can’t access more of the medication. However, the withdrawal symptoms from tramadol are usually milder than on other opioid medications. Doctors will treat a physical tramadol dependence by gradually lowering your dose over a period of days or weeks, so that your body can slowly adjust to not having the medication in your system. And we recommend that you always seek medical advice when considering treating physical dependence on tramadol.

Tramadol dependence withdrawal

Tramadol withdrawal is pretty unpleasant and can cause:

  • mood changes
  • insomnia
  • panic attacks
  • abdominal pain

The only way to treat tramadol withdrawal is ask for medical supervision from your prescribing doctor or a detox clinic. If you no longer want to continue taking tramadol, most experts recommend gradually decreasing your dosage until you can safely go off the medication. If this is not an option, you will eventually stop having withdrawal symptoms, but it can take days or weeks.

Tramadol dependence vs addiction

Tramadol dependence is clinically different from a tramadol addiction. An addiction to tramadol may present the same physical symptoms as dependence, but also comes along with psychological symptoms. These include drug cravings and compulsive tramadol seeking and use despite negative life consequences. You’re more likely to become addicted to tramadol is you’re taking it in a manner other than it would normally be prescribed – such as taking very large doses, or snorting tramadol rather than taking it orally.

Treating psychological dependence on tramadol

A psychological dependence on tramadol occurs when tramadol dependence crosses the line into addiction. If you’re psychologically dependent on tramadol, you will:

  • be unable to cope with stress or day-to-day life without taking tramadol
  • feel a compulsive need to use tramadol
  • feel strong cravings for tramadol
  • continue taking tramadol even if it has negative consequences

A psychological dependence on tramadol is much more difficult to treat than a physical dependence. You may need to see a therapist specializing in addiction, join a support group, or ask your doctor about medical interventions to help you break the cycle of tramadol addiction.

Tramadol dependence questions

Do you still have questions about tramadol? Are you unclear about the difference between dependence on tramadol and addiction to tramadol? We welcome all questions in the comments below and try to respond with a personal and prompt reply.

Reference Sources: ToxNet: Tramadol
NCBI: Withdrawal syndrome after long-term treatment with tramadol

FDA: Important Drug Warning – Tramadol

Leave a Reply

9 Responses to “Dependence on tramadol
Steven
11:35 pm November 15th, 2012

Hello i have been taking high doses of tramadol for close to 10 years i recently went to the ER with side pains and also had heart flucuations, well they did tests and said i was healthy which i know i am not. My question is If long term tram Use can weaken muscles can it also weaken your heart enough to suffer a heart attack?

2:17 pm November 19th, 2012

Hello Steven. It is unclear to me whether or not tramadol is related to cardiovascular events. You can read more about it here:

http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2386353/

Rhonda
4:23 pm April 2nd, 2013

I am detoxing off tramadol. My last dose was 7 days ago so I know it is not in my system anymore so why are my pupils still pin point?

2:21 pm April 3rd, 2013

Hello Rhonda. Hmmm. I’d suggest that you take this question to a pharmacist or your prescribing doctor. And let us know what they say!

richard
11:07 am May 5th, 2014

Someone help can’t do without is wick drug I how being for one n half year

10:51 am May 14th, 2014

Hello Richard. If you’re having a hard time stopping tramadol, I’d suggest that you consult with your prescribing doctor to first set up a tapering schedule or second, to seek a referral to a detox clinic. Sometimes, a combination of psycho and/or behavioral therapy and help you during withdrawal.

kelli
1:24 am June 13th, 2014

I have been on tramadol for 5 to 6 years. My prescription has always been to take 50mg PRN. However, I had gotten to where I just normally took it four times a day. This past fall it got really cold here and I don’t know if that is why my pain increased dramatically but I started taking 100mg every six to eight hours automatically (with doc approval of course). I was just wanting to prevent the pain. Now it is nice and hot out and I recently started walking, heard that is good for pain. I stopped my tramadol abruptly. I have plenty of my script. I just didn’t realize how awful the withdrawl would be. I have had a headache for three days, didn’t sleep for two, I have been nausea and or felt like I had a brick in my stomach for three, and I have had incessant itching. Ok….so here is my question. What should I do? Start taking it regularly again, only just the fifty mg three to four times per day? Just to get it back in my system? And then maybe cut one of those out after a month or two? I really don’t want to have to go see my doc again. Pretty embarressed that I just stopped taking it in the first place. I seriously don’t know what I was thinking.

5:13 am June 13th, 2014

Hello Kelli. Don’t be embarrassed! No need. Do you still need tramadol for pain management? I’d suggest that you consult with your prescribing MD (sorry, you might not want to hear that) with full disclosure on the withdrawal. You’ll need to adjust dosing, or possibly eliminate it totally, under her/his supervision.

Dan
11:42 pm September 15th, 2014

i stopped taking tramadol 6 months ago and i can still not get the effects of alcohol anymore (buzz) have i got brain damage?! im terrified!

Leave a Reply